Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 11
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Sinclair, Peter 2016. Computable axiomatizability of elementary classes. Mathematical Logic Quarterly, Vol. 62, Issue. 1-2, p. 46.

    Cluckers, Raf and Martin, Florent 2015. A DEFINABLE -ADIC ANALOGUE OF KIRSZBRAUN’S THEOREM ON EXTENSIONS OF LIPSCHITZ MAPS. Journal of the Institute of Mathematics of Jussieu, p. 1.

    Kuijpers, Tristan 2015. Lipschitz extensions of definablep-adic functions. Mathematical Logic Quarterly, Vol. 61, Issue. 3, p. 151.

    Leenknegt, Eva 2014. Reducts of p-adically closed fields. Archive for Mathematical Logic, Vol. 53, Issue. 3-4, p. 285.

    Leenknegt, Eva 2013. Cell decomposition for semibounded p-adic sets. Archive for Mathematical Logic, Vol. 52, Issue. 5-6, p. 667.

    Leenknegt, Eva 2012. Cell decomposition and definable functions for weakp-adic structures. Mathematical Logic Quarterly, Vol. 58, Issue. 6, p. 482.

    Mourgues, Marie-Hélène 2009. Cell decomposition forP-minimal fields. MLQ, Vol. 55, Issue. 5, p. 487.

    CLUCKERS, RAF and LOESER, FRANÇOIS 2007. b-MINIMALITY. Journal of Mathematical Logic, Vol. 07, Issue. 02, p. 195.

    Guzy, Nicolas 2005. p-Convexly valued rings. Journal of Pure and Applied Algebra, Vol. 199, Issue. 1-3, p. 111.

    Kulpeshov, Beibut Sh. and Macpherson, H. Dugald 2005. Minimality conditions on circularly ordered structures. MLQ, Vol. 51, Issue. 4, p. 377.

    Ivanov, Alexandre A. and Macpherson, Dugald 1999. Strongly determined types. Annals of Pure and Applied Logic, Vol. 99, Issue. 1-3, p. 197.


A version of o-minimality for the p-adics

  • Deirdre Haskell (a1) and Dugald Macpherson (a2)
  • DOI:
  • Published online: 01 March 2014

In this paper we formulate a notion similar to o-minimality but appropriate for the p-adics. The paper is in a sense a sequel to [11] and [5]. In [11] a notion of minimality was formulated, as follows. Suppose that L, L+ are first-order languages and + is an L+-structure whose reduct to L is . Then + is said to be -minimal if, for every N+ elementarily equivalent to +, every parameterdefinable subset of its domain N+ is definable with parameters by a quantifier-free L-formula. Observe that if L has a single binary relation which in is interpreted by a total order on M, then we have just the notion of strong o-minimality, from [13]; and by a theorem from [6], strong o-minimality is equivalent to o-minimality. If L has no relations, functions, or constants (other than equality) then the notion is just strong minimality.

In [11], -minimality is investigated for a number of structures . In particular, the C-relation of [1] was considered, in place of the total order in the definition of strong o-minimality. The C-relation is essentially the ternary relation which naturally holds on the maximal chains of a sufficiently nice tree; see [1], [11] or [5] for more detail, and for axioms. Much of the motivation came from the observation that a C-relation on a field F which is preserved by the affine group AGL(1,F) (consisting of permutations (a,b) : xax + b, where aF \ {0} and bF) is the same as a non-trivial valuation: to get a C-relation from a valuation ν, put C(x;y,z) if and only if ν(yx) < ν(yz).

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[2]J. Denef and L. van den Dries , p-adic and real subanalytic sets, Annals of Mathematics, vol. 128 (1988), pp. 79138.

[3]L. van den Dries , Dimension of definable sets, algebraic boundedness and henselian fields, Annals of Pure and Applied Logic, vol. 45 (1989), pp. 189209.

[5]D. Haskell and H. D. Macpherson , Cell decompositions of C-minimal structures, Annals of Pure and Applied Logic, vol. 66 (1994), pp. 113162.

[6]J. Knight , A. Pillay , and C. Steinhorn , Definable sets in ordered structures II, Transactions of the American Mathematical Society, vol. 295 (1986), pp. 593605.

[9]A. J. Macintyre , K. McKenna , and L. van den Dries , Elimination of quantifiers in algebraic structures, Advances in Mathematics, vol. 47 (1983), pp. 7487.

[13]A. Pillay and C. Steinhorn , Definable sets in ordered structures I, Transactions of the American Mathematical Society, vol. 295 (1986), pp. 565592.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *